Texas, 2008

Damaging Wind in Texas, August 29, 2008

August 29, 2008 · NWS AMA · 1 event in 1 county or zone

A severe thunderstorm moved across the south central Texas Panhandle during the afternoon hours producing damaging winds. No injuries were reported however.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A severe thunderstorm moved across the south central Texas Panhandle during the afternoon hours producing damaging winds. No injuries were reported however.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 29, 12:00 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 29, 12:00 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT FRI AUG 29 2008

.UPDATE...
UPDATED ZONES TO REMOVE MORNING WORDING AND TO INCREASE PRECIP
CHANCES ACROSS THE SOUTHERN TEXAS PANHANDLES BASED ON CURRENT RADAR
TRENDS. ISOLATED STORMS SHOULD CONTINUE THROUGH THE AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 1253 PM CDT FRI AUG 29 2008/

AVIATION...
MOIST AND UNSTABLE CONDITIONS WILL MAINTAIN GOOD CHANCES FOR SHOWERS
AND THUNDERSTORMS WITH LITTLE TO NO MOVEMENT. HEAVY RAINFALL WILL
BE THE PRIMARY THREAT THOUGH STRONG GUSTY WINDS CANNOT BE RULED OUT
WHEN STORMS ARE COLLAPSING. AFTER THE EFFECTS OF DAYTIME HEATING
SUBSIDE...STORM ACTIVITY IS EXPECTED TO DIMINISH OVERNIGHT.

NUNEZ

PREV DISCUSSION... /ISSUED 615 AM CDT FRI AUG 29 2008/

AVIATION...
A SLOW MOVING FRONT AND AN APPROACHING TROUGH WILL BE RESPONSIBLE
FOR WIND SHIFTS AND CHANCES OF THUNDERSTORMS THROUGH THE DAY. CHANCES
FOR THUNDERSTORMS EXIST THROUGH 06Z...HOWEVER THE BEST CHANCES OF
STORMS WILL COME WITH MAXIMUM DIURNAL HEATING. CONSIDERING THAT KAMA
HAS THUS FAR STAYED ON THE WARM SIDE OF THE FRONT...HAVE INCLUDED A
TEMPO GROUP BEGINNING AT 20Z. FOR LOCATIONS NORTH OF THE FRONT...STORM
DEVELOPMENT MAY BE SLIGHTLY LATER. TAFS HAVE MVFR CONDITIONS FOR
CONVECTION...THOUGH BRIEF IFR CONDITIONS WILL BE POSSIBLE UNDER THESE
STORMS. WITH THE APPROACHING TROUGH WINDS WILL SHIFT TO SOUTHEASTERLY
AFTER 18Z.

PREV DISCUSSION... /ISSUED 328 AM CDT FRI AUG 29 2008/

DISCUSSION...
COLD FRONT LOCATED SOUTHWEST TO NORTHEAST ACROSS THE TX PANHANDLE
EARLY THIS MORNING FROM NEAR A KHRX TO KHHF LINE...MOVING SLOWLY
SOUTHEAST. LOW CLOUDS DEVELOPING ACROSS THE WESTERN OK AND NORTHWEST
TX PANHANDLES AND EXPECTED TO CONTINUE DEVELOPING EAST AND SOUTH THIS
MORNING. UPPER RIDGE EXTENDING FROM THE SOUTHWESTERN STATES EASTWARD
INTO THE PANHANDLES WITH A NORTH TO NORTHEASTERLY UPPER FLOW.
SHORTWAVE ENERGY OVER THE CENTRAL AND SOUTHERN ROCKIES FORECAST TO
ROTATE EAST AND SOUTH ACROSS THE PANHANDLES TODAY. THIS WILL ALLOW
FOR CHANCES FOR CONVECTION ACROSS THE PANHANDLES TODAY AND TONIGHT.
WILL FORECAST SLIGHT CHANCE POPS THIS MORNING INCREASING TO CHANCE
POPS THIS AFTERNOON AND THIS EVENING. UPPER HIGH BUILDS IN OVER THE
CENTRAL PLAINS STATES AND WILL CONTINUE MOVING EAST THROUGH TONIGHT
AND SATURDAY. WEAKNESS ALOFT/SHORTWAVE TROUGH OVER THE PANHANDLES THIS
WEEKEND WILL KEEP CONTINUED SLIGHT CHANCES FOR CONVECTION
SATURDAY...WITH SLIGHT CHANCE TO CHANCE POPS SUNDAY AND SUNDAY NIGHT.

UPPER FLOW TRANSITIONS TO SOUTHERLY AND SOUTHWESTERLY EARLY NEXT WEEK
AS A WESTERN STATES UPPER TROUGH APPROACHES. A SERIES OF SHORTWAVES
COMING UP FROM NORTHWESTERN OLD MEXICO AND SOUTHERN NM WILL APPROACH
THE PANHANDLES LABOR DAY AND MONDAY NIGHT. WILL KEEP HIGHER POPS IN
THE WEST AND LOWEST IN THE EAST. UPPER FLOW TRANSITIONS TO NEAR ZONAL
BY THE MIDDLE OF NEXT WEEK WITH UPPER LEVEL SUPPORT STAYING JUST
SOUTH OF THE PANHANDLES TUESDAY AND WEDNESDAY. WILL BACK OFF ON POPS
BELOW SLIGHT CHANCE TUESDAY AND TUESDAY NIGHT. UPPER TROUGH OVER THE
CENTRAL ROCKIES WEDNESDAY WILL ALLOW FOR SLIGHT CHANCE FOR
CONVECTION...WILL CARRY SLIGHT CHANCE POPS OVER THE NORTHEASTERN
PANHANDLES WEDNESDAY AND OVER ALL THE PANHANDLES WEDNESDAY NIGHT. DRY
FORECAST THURSDAY AS SUBSIDENCE PREVAILS BEHIND DEPARTING UPPER
TROUGH. THE NEXT COLD ADVERTISED FOR EARLY NEXT WEEK LOOKS TO BE ON
TRACK FOR PUSHING THROUGH THE PANHANDLES LATE TUESDAY INTO EARLY
WEDNESDAY. TEMPS THROUGH THE FORECAST PERIOD EXPECTED TO BE NEAR
NORMAL...EXCEPT ON TUESDAY AHEAD OF THE FRONT WHEN TEMPS MAY CLIMB TO
NEAR 90. STAYED CLOSE TO GFS MOS GUIDANCE FOR TEMPS.

SCHNEIDER

FIRE WEATHER...
NO FIRE WEATHER CONCERNS EXPECTED THROUGH THE FORECAST PERIOD AS
CONVECTION CHANCES CONTINUE INTO EARLY NEXT WEEK AND MIN RELATIVE
HUMIDITY VALUES TO STAY AT OR ABOVE 30 PERCENT. WIND SPEEDS EXPECTED
TO REMAIN BELOW 20 MPH AT 20 FEET.

SCHNEIDER

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

08/14
Hazardous weather outlook, Aug 29, 12:00 PM CST, 1 hour 30 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT FRI AUG 29 2008

OKZ001>003-TXZ001>020-301100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT FRI AUG 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS
THE REGION. ANY STORM THAT DEVELOPS IS EXPECTED TO BE SLOW MOVING...
THEREFORE HEAVY RAIN AND ISOLATED FLOODING OVER FLOOD PRONE
AREAS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN SOUTHERN PORTIONS OF
THE TEXAS PANHANDLE SATURDAY. THE ENTIRE REGION WILL HAVE A CHANCE
OF THUNDERSTORMS BEGINNING SUNDAY AND CONTINUING THROUGH MONDAY.
SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

NUNEZ

In the hours before

Special weather statement, Aug 29, 1:17 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
217 PM CDT FRI AUG 29 2008

TXZ017-292000-
RANDALL TX-
217 PM CDT FRI AUG 29 2008

...STRONG THUNDERSTORM IN RANDALL COUNTY...

AT 217 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CANYON MOVING NORTHWEST AT 8 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN RANDALL COUNTY...INCLUDING THE CITY OF CANYON...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

RN

The radar

The Amarillo radar (KAMA), 34 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Randall

When
August 29, 1:30 PM CST
Where
Randall County, Canyon
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
34.980, -101.920

The Canyon Fire Department reported that a large tree blew down on a mobile home near the United Supermarket in Canyon. There was significant damage to the home...however no injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131329.